Alert archive / Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 142, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 5, 2018, 1:23 PM EDT for Alleghany County, Virginia; Greenbrier County, West Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2018, 1:23 PM EDT (17:23 UTC)
- Expired
- Aug 5, 2018, 2:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Alleghany County, VA, Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 101 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 461 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1154 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
817
WUUS51 KRNK 051723
SVRRNK
VAC005-WVC025-051800-
/O.NEW.KRNK.SV.W.0142.180805T1723Z-180805T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
123 PM EDT SUN AUG 5 2018
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Northwestern Alleghany County in west central Virginia...
Southeastern Greenbrier County in southeastern West Virginia...
* Until 200 PM EDT
* At 123 PM EDT, a severe thunderstorm was located over Lewisburg
Airport, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lewisburg...
White Sulphur Springs...
Neola...
Renick...
and Lewisburg Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3802 8002 3798 8002 3795 8005 3794 8003
3795 8002 3772 8002 3780 8046 3797 8046
TIME...MOT...LOC 1723Z 267DEG 16KT 3788 8037
HAIL...1.00IN
WIND...60MPH
$$
JR2 follow-up statements
774
WWUS51 KRNK 051744
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
144 PM EDT SUN AUG 5 2018
VAC005-WVC025-051800-
/O.CON.KRNK.SV.W.0142.000000T0000Z-180805T1800Z/
Alleghany VA-Greenbrier WV-
144 PM EDT SUN AUG 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR
NORTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA AND
SOUTHEASTERN GREENBRIER COUNTIES IN SOUTHEASTERN WEST VIRGINIA...
At 143 PM EDT, a severe thunderstorm was located over Alvon, moving
east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lewisburg...
White Sulphur Springs...
Neola...
Lewisburg Airport...
and Alvon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3799 8005 3795 8005 3772 8002 3779 8042
3793 8044
TIME...MOT...LOC 1743Z 267DEG 16KT 3788 8025
HAIL...1.00IN
WIND...60MPH
$$
JR710
WWUS51 KRNK 051756
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
156 PM EDT SUN AUG 5 2018
VAC005-WVC025-051805-
/O.EXP.KRNK.SV.W.0142.000000T0000Z-180805T1800Z/
Alleghany VA-Greenbrier WV-
156 PM EDT SUN AUG 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA AND
SOUTHEASTERN GREENBRIER COUNTIES IN SOUTHEASTERN WEST VIRGINIA WILL
EXPIRE AT 200 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3799 8005 3795 8005 3772 8002 3779 8042
3793 8044
TIME...MOT...LOC 1755Z 267DEG 16KT 3788 8019
$$
JRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 12:42 PM EDT, 41 minutes earlier.
Area forecast discussion, Aug 5, 12:42 PM EDT, 41 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1242 PM EDT Sun Aug 5 2018 .SYNOPSIS... High pressure will continue across the region this afternoon and tonight before sliding offshore on Monday. This will allow for mainly dry weather, although isolated to widely scattered showers or thunderstorms are still possible during the afternoon and evening hours. && .NEAR TERM /THROUGH TONIGHT/... As of 945 AM EDT Sunday... Not a lot of change to the going forecast with fog/stratus likely to take a bit longer to erode in the deeper northwest valleys before giving way to sunshine across the region this morning. Otherwise main concern is with convective potential beneath the small upper low that will cross the region through late afternoon per current water vapor loop. Morning soundings again show quite a bit of capped dry air aloft espcly northern half of the region within a predominant west/northwest trajectory aloft. Short term models indicate only isolated coverage within this environment despite very strong instability east where moisture and DCapes also look best. This also where a trailing vort tail off the passing upper system will likely coincide later this afternoon along a ribbon of higher theta-e as well. In addition, some potential for more orographic/differential heating driven showers/storms southwest, but perhaps limited somewhat via coverage from last evening. Therefore appears best shot at least isolated deeper convection will be over the northwest early on per westerly flow convergence under the upper system with some of this possibly becoming a broken band heading east of the mountains. However this may be late day out east given longer timing needed to break the cap aloft within weak downsloping as indicated by forecast soundings. Thus basically filled in low pops east and north, while leaving chance coverage southwest for now. Highs again on the hot side with thickness within weak northwest flow, and more insolation pushing low 90s east with mid/upper 80s mountains. Previous discussion as of 430 AM EDT Sunday... Clear skies, calm wind, and moist boundary layer favor early morning fog/stratus, especially within the New River and Greenbrier Valleys. Similar to Saturday, this fog will dissipate after daytime heating begins. Weather pattern features High pressure over the southeast United States which will provide mainly fair weather sort of conditions. Water vapor imagery indicates embedded shortwave energy within the the upper ridge, one such feature just about overhead. This vorticity helped to focus the shower/storm activity which developed over the NC Mtns yesterday, and will have to monitor this upper level disturbance for potential influences today. Forecast soundings indicate considerable mid- level dry air which can be overcome (per evidence yesterday) in spite of the totally dry forecast suggested by the larger scale models (MOS POPs under 10 percent). As such will entertain at least isolated precipitation chances today with timing focused during the afternoon and evening hours, confidence highest along and east of the Blue Ridge where PWATs/CAPE are the highest. Forecast soundings indicate a well mixed boundary layer with high LCL...85h temps of +20 deg C favoring surface temperatures well into the 80s with potential for lower 90s across the piedmont. For pulse deep convection that manages to overcome the dry air aloft will have to monitor for microburst situation...inverted V structure of the sounding favoring tear drop downdrafts in spite of weak steering winds and low bulk shear. Mainly clear skies tonight will offer another opportunity for late night fog formation...temperatures settling back into the 60s to around 70. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... As of 300 AM EDT Sunday... Upper trough along the Virginia coast Monday morning will amply as it moves east into the Atlantic ocean. Meanwhile, a ridge aloft over the Southeast will build northward across our region Monday. Orographic lift will combine with deeper moisture and weak convergence to generate isolated to scattered diurnal showers and thunderstorms Monday afternoon into Monday evening. High temperatures Monday will range from the upper 70s in the mountains to the lower 90s in the piedmont. Under partly cloudy skies, low temperatures will drop to the lower 60s in the west to the lower 70s in the east. Weak high pressure at the surface and aloft will control our weather Tuesday into Tuesday night. Scattered showers and thunderstorms will develop Tuesday afternoon into Tuesday night. Because of weak steering currents and high PWATs, pulse storms will be slow-moving and have the potential for heavy downpours and/or wet microbursts. Tuesday afternoon high temperatures will run above normal with readings from the upper 70s in mountains to the lower 90s across the foothills and piedmont counties. Under variable cloudiness, low temperatures Tuesday night will drop into the mid 60s in the west to the lower 70s in the east. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 230 PM EDT Saturday... Return to another unsettled/wet period appears in store during the extended outlook as brief ridging across the southeast states breaks down early in the period with a return to upper troffiness by midweek. This will allow for moisture to quickly return ahead of a series of cold fronts that will dive southeast toward the region before likely stalling near or just east of the region by Friday. Main aspect of this will be with increasing coverage of daily showers and thunderstorms Wednesday into Thursday when 500 mb heights will be lower and perhaps coupled with pieces of shortwave energy coming around an upper level ridge along the Gulf coast. Thus plan to have high chance to likely PoPs Wednesday and Thursday. Depending on where the frontal boundary stalls Thursday night, will carry low confidence chance PoPs for the area Friday and Saturday. Will see temperatures return to more summery levels as midweek 850 mb warming combines with periods of westerly flow to push highs to around 90 east, and well into the 80s west through midweek. This before seeing some slight late week cooling as the combination of fronts/moisture act to temper highs back into the 70s and 80s. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 1240 PM EDT Sunday... Heating beneath a passing upper disturbance will continue to generate an increasing cumulus field from northwest to southeast this afternoon. However ceilings are expected to remain VFR outside of any isolated convection that may dot areas from near KLWB to KLYH/KROA. However, the air aloft is dry, so coverage will be very limited and will only include a vicinity mention at KLWB pending release coverage. Expect any convection to fade shortly after sunset this evening if not sooner leading to mainly VFR through midnight. Will again see areas of stratus and fog redevelop during the overnight into dawn Monday with mostly MVFR in pockets out east, and IFR/LIFR in the mountain valleys including KLWB/KBCB. Could be some patchy fog as well around KBLF late while expecting KROA to remain VFR. Again appears that any fog/stratus will quickly fade Monday morning with heating allowing for another overall VFR day within a scattered to broken cumulus field. Isolated to widely scattered showers and storms could again develop over the mountains during the afternoon but mostly beyond the valid forecast time so wont include at this point. Extended... A return to a more summerlike pattern is expected for the upcoming week with coverage of afternoon/evening heat of the day showers/thundershowers increasing. Best coverage will occur mid-weak associated with an upper level trof and weak surface cold front. Aside for this mainly diurnal deep convective threat, expecting primarily VFR. Any fog/stratus should be limited to pre-dawn hours and confined mainly to the mountain river valleys with impacts to KBCB/KLWB. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH/PM NEAR TERM...JH/PM SHORT TERM...KK LONG TERM...RCS AVIATION...JH/PM
Hazardous weather outlook, Aug 5, 5:14 AM EDT, 8 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 514 AM EDT Sun Aug 5 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-060915- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 514 AM EDT Sun Aug 5 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 5, 1:10 PM EDT, 13 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 110 PM EDT SUN AUG 5 2018 VAZ019-WVZ507-051745- Alleghany-Eastern Greenbrier- 110 PM EDT SUN AUG 5 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA AND SOUTHEASTERN GREENBRIER COUNTIES IN SOUTHEASTERN WEST VIRGINIA... Until 145 PM EDT. At 110 PM EDT, a strong thunderstorm was located over Maxwelton, moving east at 20 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Alleghany... Lewisburg... White Sulphur Springs... Neola... and Greenbrier River Trail. LAT...LON 3779 8051 3796 8050 3798 8007 3769 8009 TIME...MOT...LOC 1710Z 274DEG 19KT 3785 8042 JR
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 1:33 PM EDT | Special Weather Statement | RNK | City of Salem | 42 min |
| Aug 5, 2:20 PM EDT | Special Weather Statement | RNK | Alleghany | 40 min |
| Aug 5, 3:06 PM EDT | Special Weather Statement | RNK | Bath | 39 min |
| Aug 5, 3:34 PM EDT | Special Weather Statement | RNK | Botetourt | 41 min |
| Aug 5, 3:42 PM EDT | Special Weather Statement | RNK | Rockbridge | 33 min |
| Aug 5, 4:20 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 40 min |
| Aug 5, 4:32 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 43 min |
| Aug 5, 4:42 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Rockbridge | 63 min |
| Aug 5, 1:10 PM EDT | Special Weather Statement | RNK | Greenbrier | 35 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2018Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.